Alert archive / Nevada / Freeze Warnings in 2016
Freeze Warning 1, NWS Reno, NV
NWS Reno, NV issued this freeze warning at Oct 2, 2016, 3:08 AM PDT for Lassen County, Plumas County, Sierra County, California; 4 counties in Nevada. It took effect at Oct 3, 2016, 2:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2016, 3:08 AM PDT (10:08 UTC)
- In effect from
- Oct 3, 2016, 2:00 AM PDT
- Expired
- Oct 3, 2016, 8:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 45 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3632 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WWUS75 KREV 021008 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 308 AM PDT SUN OCT 2 2016 CAZ071-NVZ003-030000- /O.NEW.KREV.FZ.W.0001.161003T0900Z-161003T1500Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-GREATER RENO- CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...SPARKS... GARDNERVILLE...VIRGINIA CITY 308 AM PDT SUN OCT 2 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A FREEZE WARNING, WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT MONDAY. * TEMPERATURES: EXPECTED TO DROP TO AROUND 25 TO 30 DEGREES FOR A DURATION OF 6 HOURS TONIGHT MAINLY OUTSIDE OF URBAN CENTERS. * IMPACTS: THIS DURATION OF SUB-FREEZING TEMPERATURES MAY DAMAGE CROPS IN AGRICULTURAL AREAS OUTSIDE OF URBAN CENTERS. AGRICULTURAL IRRIGATION SYSTEMS MAY STILL BE OPERATING AND COULD EXACERBATE PLANT DAMAGE FROM ALREADY FREEZING CONDITIONS OR MAY RUPTURE IF NOT COMPLETELY DRAINED. OUTDOOR PETS AND LIVESTOCK MAY BE SUSCEPTIBLE TO THESE UNUSUALLY COLD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS THERE IS HIGH CONFIDENCE IN AN UNUSUALLY COLD AIR MASS BRINGING SUB-FREEZING TEMPERATURES TO THE REGION. PREPAREDNESS ACTIVITIES SHOULD BE CONSIDERED TO MITIGATE POTENTIAL IMPACTS DUE TO THE COLD. && $$ CAZ072-NVZ002-030000- /O.CON.KREV.LW.Y.0053.161002T1500Z-161003T0300Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...STATELINE... INCLINE VILLAGE 308 AM PDT SUN OCT 2 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR LAKE TAHOE... * WINDS: SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 1 TO 3 FEET...ESPECIALLY FROM MID-LAKE TO NORTH AND EASTERN SHORES. * SMALL BOATS... KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ NVZ004-030000- /O.CON.KREV.LW.Y.0053.161002T1500Z-161003T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 308 AM PDT SUN OCT 2 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE... * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 1 TO 3 FEET...ESPECIALLY FROM MID-LAKE TO NORTH AND EASTERN SHORES. * SMALL BOATS... KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ HTTP://WEATHER.GOV/RENO
4 follow-up statements
620 WWUS75 KREV 022201 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 301 PM PDT SUN OCT 2 2016 CAZ071-NVZ003-031200- /O.CON.KREV.FZ.W.0001.161003T0900Z-161003T1500Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-GREATER RENO- CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...SPARKS... GARDNERVILLE...VIRGINIA CITY 301 PM PDT SUN OCT 2 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT MONDAY... * TEMPERATURES: EXPECTED TO DROP INTO THE MID 20S TO AROUND 30 DEGREES FOR UP TO SEVERAL HOURS LATE TONIGHT AND EARLY MONDAY FOR SUBURBAN VALLEYS AND OUTSIDE OF URBAN CENTERS. * IMPACTS: SUB-FREEZING TEMPERATURES MAY DAMAGE SOME CROPS IN AGRICULTURAL AREAS OUTSIDE OF URBAN CENTERS. INDOOR PETS AND ANIMALS NOT BRED FOR COLD TEMPERATURES COULD HAVE ISSUES OUTSIDE LATE TONIGHT AND ON MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS THERE IS CONFIDENCE THAT THERE WILL BE AREAS THAT FALL TO 30 DEGREES OR BELOW. PREPAREDNESS ACTIVITIES SHOULD BE CONSIDERED TO MITIGATE POTENTIAL IMPACTS DUE TO THE COLD. && $$ CAZ072-NVZ002-030300- /O.CON.KREV.LW.Y.0053.000000T0000Z-161003T0300Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...STATELINE... INCLINE VILLAGE 301 PM PDT SUN OCT 2 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR LAKE TAHOE... * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 2 TO 3 FEET FROM MID-LAKE TO NORTH AND EASTERN SHORES. * SMALL BOATS... KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ NVZ004-030300- /O.CON.KREV.LW.Y.0053.000000T0000Z-161003T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 301 PM PDT SUN OCT 2 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR PYRAMID LAKE... * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 2 TO 3 FEET FROM MID-LAKE TO NORTH AND EASTERN SHORES. * SMALL BOATS...KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ HTTP://WEATHER.GOV/RENO
532 WWUS75 KREV 030241 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 741 PM PDT SUN OCT 2 2016 CAZ072-NVZ002-030345- /O.EXP.KREV.LW.Y.0053.000000T0000Z-161003T0300Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...STATELINE... INCLINE VILLAGE 741 PM PDT SUN OCT 2 2016 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR LAKE TAHOE... THE LAKE WIND ADVISORY FOR LAKE TAHOE WILL EXPIRE AT 8 PM PDT THIS EVENING. WINDS HAVE DECREASED ACROSS THE LAKE THIS EVENING AND THE LAKE WIND ADVISORY WILL EXPIRE ON TIME. $$ NVZ004-030345- /O.EXP.KREV.LW.Y.0053.000000T0000Z-161003T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 741 PM PDT SUN OCT 2 2016 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR PYRAMID LAKE... THE LAKE WIND ADVISORY FOR PYRAMID LAKE WILL EXPIRE AT 8 PM PDT THIS EVENING. WINDS ARE BEGINNING TO DECREASE ACROSS PYRAMID LAKE THIS EVENING AND THEREFORE THE LAKE WIND ADVISORY WILL EXPIRE ON TIME. $$ CAZ071-NVZ003-031445- /O.CON.KREV.FZ.W.0001.161003T0900Z-161003T1500Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-GREATER RENO- CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...SPARKS... GARDNERVILLE...VIRGINIA CITY 741 PM PDT SUN OCT 2 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT MONDAY... * TEMPERATURES: EXPECTED TO DROP INTO THE MID 20S TO AROUND 30 DEGREES FOR UP TO SEVERAL HOURS LATE TONIGHT AND EARLY MONDAY FOR SUBURBAN VALLEYS AND OUTSIDE OF URBAN CENTERS. * IMPACTS: SUB-FREEZING TEMPERATURES MAY DAMAGE SOME CROPS IN AGRICULTURAL AREAS OUTSIDE OF URBAN CENTERS. INDOOR PETS AND ANIMALS NOT BRED FOR COLD TEMPERATURES COULD HAVE ISSUES OUTSIDE LATE TONIGHT AND ON MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS THERE IS CONFIDENCE THAT THERE WILL BE AREAS THAT FALL TO 30 DEGREES OR BELOW. PREPAREDNESS ACTIVITIES SHOULD BE CONSIDERED TO MITIGATE POTENTIAL IMPACTS DUE TO THE COLD. && $$ HTTP://WEATHER.GOV/RENO
701 WWUS75 KREV 030937 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 237 AM PDT MON OCT 3 2016 CAZ071-NVZ003-031500- /O.CON.KREV.FZ.W.0001.000000T0000Z-161003T1500Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-GREATER RENO- CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...SPARKS... GARDNERVILLE...VIRGINIA CITY 237 AM PDT MON OCT 3 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * TEMPERATURES: EXPECTED TO DROP INTO THE MID 20S TO AROUND 30 DEGREES FOR UP TO SEVERAL HOURS THIS MORNING FOR SUBURBAN VALLEYS AND OUTSIDE OF URBAN CENTERS. * IMPACTS: SUB-FREEZING TEMPERATURES MAY DAMAGE SOME CROPS IN AGRICULTURAL AREAS OUTSIDE OF URBAN CENTERS. IRRIGATION SYSTEMS MAY FREEZE IN NOT SUFFICIENTLY DRAINED. INDOOR PETS AND ANIMALS NOT BRED FOR COLD TEMPERATURES COULD HAVE ISSUES OUTSIDE LATE TONIGHT AND ON MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS THERE IS CONFIDENCE THAT THERE WILL BE AREAS THAT FALL TO 30 DEGREES OR BELOW. PREPAREDNESS ACTIVITIES SHOULD BE CONSIDERED TO MITIGATE POTENTIAL IMPACTS DUE TO THE COLD. && $$ HTTP://WEATHER.GOV/RENO
061 WWUS75 KREV 031443 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 743 AM PDT MON OCT 3 2016 CAZ071-NVZ003-031545- /O.EXP.KREV.FZ.W.0001.000000T0000Z-161003T1500Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-GREATER RENO- CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...SPARKS... GARDNERVILLE...VIRGINIA CITY 743 AM PDT MON OCT 3 2016 ...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING. TEMPERATURES WILL SLOWLY RISE THIS MORNING AND ANY AREAS THAT SAW LOWS BELOW FREEZING SHOULD CLIMB ABOVE THE FREEZING MARK BY 9 AM. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this freeze warning went out at Oct 1, 3:12 PM PDT, 11 hours 56 minutes earlier.
Area forecast discussion, Oct 1, 3:12 PM PDT, 11 hours 56 minutes before
Area Forecast Discussion
National Weather Service Reno NV
312 PM PDT Sat Oct 1 2016
.SYNOPSIS...
A cold trough moves into the West Coast this weekend bringing gusty
winds again Sunday and temperatures well below seasonal averages.
Valley rain and mountain snow showers are expected Sunday and
Monday, with light snow accumulations possible over the Sierra
passes. More showers are possible Tuesday, but temperatures will be
a little warmer.
&&
.SHORT TERM...
Deep low pressure system continues to push into the Pacific
Northwest, with gusty winds and chances for mountain snow by
Sunday. Satellite imagery is showing the low just off the Pac NW
coast. Winds have calmed down a bit for today, but then another
shortwave/front will move into the area tomorrow, with increasing
winds yet again. Wind gusts in the valleys of western NV and in
eastern CA will be up to 35-45 mph during the afternoon and
evening hours, with wind prone areas up to 50 mph. Temperatures
will be about 10-15 degrees cooler tomorrow, and humidity will be
up, so no Red Flag Warnings are expected. That being said, blowing
dust, aircraft turbulence, and hazardous boating conditions are
likely for tomorrow.
Moisture will start to move into Northern CA by Sunday morning and
into the Sierra by the afternoon and evening hours. Snow levels
will drop to around 6000-7000 feet in the afternoon, then to near
5000 feet Sunday night. Latest model runs look to still be very
weak and shadowed for precipitation over the Eastern Sierra and
Tahoe Basin. Our forecast is still running at around the 75th
percentile for QPF amounts, so if anything we may be
overestimating precip. Also, the precip will be moving through
during the afternoon and early evening hours where road surfaces
may be too warm to see any significant snow accumulation. That
being said, there is potential for up to a few inches of snow for
the Tahoe area passes especially around Donner Pass, Mount Rose
Summit, Echo and Carson Passes as well. As for Sonora and Ebbetts
Pass and down to Tioga Pass, they have potential to see some snow
as well, although even less amounts than up around Tahoe.
After the front moves through, cool conditions are expected on
Monday with a warming trend through the rest of the week. There
looks to be some weak warm air advection precipitation moving in
especially north of I-80. Snow levels should be back up to around
7000 feet by then, and even then only a few hundredths of precip
are expected. Hoon
.LONG TERM...Wednesday through Saturday...
Tempered the warm up for Wednesday through Thursday night,
especially in the valleys, otherwise few changes to the long term
forecast.
An upper low will be moving off into the eastern Great Basin and
Rockies on Wednesday, with high pressure building over/into western
NV and northeast CA into Thursday. Northeast to east flow at the low
to mid levels will persist through Thursday as the surface high
settles into the region. This is expected to bring some restriction
to mixing, with highs remaining around 5-10 degrees below average
On Friday, the low level airmass modifies with winds aloft switching
around light westerly. This should allow temperatures to rise back
to near average. Operational models seem to be trending away from
showers for areas north of Susanville and Gerlach on Friday, with
only the 00Z EC showing very light QPF. With this in mind, left
partly cloudy skies but bumped POP down to around 10% (no weather
mentioned).
Saturday looks like a subjectively pleasant day with sunny to partly
cloudy skies and highs in the mid 60s to mid 70s across northeast
California, the eastern Sierra and western Nevada. Saturday
afternoon could also be a bit breezy as well according to some
simulations. Snyder
&&
.AVIATION...
Sunday will start VFR but conditions will deteriorate by late
afternoon into the evening, especially in northeast CA from about
highway 50 northward. An approaching upper level area of low
pressure will create gusty winds Sunday and turbulent conditions
(starting early Sunday as winds aloft increase). As this low moves
into the region by late afternoon, snow levels will fall and clouds
form over the Sierra and northeast California. Snow is possible down
to between 5500 and 6000 feet (lowest north). While little
accumulation is expected for KTRK/KTVL...there will be lowered
cigs/vsbys with obscured mountain tops by late Sunday afternoon.
East of the Sierra VFR conditions will persist but gusty winds are
likely to continue into Sunday evening. Sunday night to Monday
morning ceilings will lower with light precipitation east of the
Sierra, especially north of highway 50. Snyder/20
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 8 AM to 8 PM PDT Sunday for Pyramid Lake
in NVZ004.
Lake Wind Advisory from 8 AM to 8 PM PDT Sunday for Lake Tahoe
in NVZ002.
CA...Lake Wind Advisory from 8 AM to 8 PM PDT Sunday for Lake Tahoe
in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 3:16 AM PDT | Red Flag Warning | REV | 15 hr |
Nearby
Freeze Warnings in Nevada, 2016Freeze Warnings in California, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.